I had my annual asthma review a couple of weeks before Christmas. I mentioned the annoying, persistent cough, which was worse during and after running, and blamed it on the procession of viruses that had invaded my beleaguered body. The asthma nurse disagreed. I admitted I’d increased my usage of my Symbicort 200 inhaler, so she told me off for doing that for more than a few days, and promptly put me onto the Symbicort 400 inhaler. I thought it was under control, but she said that it wasn’t.
It didn’t work.
At the end of the New Years Eve parkrun, I was wheezing badly, and it took ages to settle down. My lungs haven’t felt right, and the cough persists.
I was told that I would have to see the GP if it didn’t work, so I made an appointment. I also made the decision to run there and back, so the GP could see the effect running has on my asthma. I started to cough on the way down, and fitted in nicely in the waiting room, with all the hacking going on.
Saying that, I got a lot of strange looks, sitting there in my hi-vis running gear, and trainers. It was almost as if some of the other patients were thinking I had no right to be there, such were some of the disapproving looks.
After seeing the doctor, and explaining the situation, my cough being very noticeable, she has prescribed a new inhaler, Fostair. If that doesn’t work, it’s back to the drawing board.
It was a bit concerning when I collected my prescription, and the pharmacist insisted I went into the side room for a ‘little chat’. Apparently, I need to rinse my mouth out after each use, to prevent oral thrush! And the pharmacy want to contact me after a week to see how I am getting on!
I also have other concerns. At the end of the day, my meds are corticosteroids. My waistline is continually expanding, but I’m not eating or drinking any more than usual. All of the medical advice says inhaled steroids do not lead to weight gain, but a scan of forums and discussion boards show that there is a lot of contemporaneous accounts from asthmatics, and other users of these medicines, of unexplained weight gain. I know that I haven’t been running as much as I was, or would like, but looking back, it’s not unusual.
I do, however, have a room full of clothes that do not fit. I look like I’m four months pregnant. I am not pregnant. It is really getting me down now. I don’t know what to do. Stop taking my meds, and struggle to breathe, or keep taking them, and struggle to breathe in my suits.